Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 32, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 20, 2000, 10:49 PM EDT for Knott County, Perry County, Kentucky. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 10:49 PM EDT (02:49 UTC)
- Expired
- Apr 20, 2000, 11:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Knott County, KY, Perry County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 11:15 PM EDT | Thunderstorm Wind | Hazard, KY | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS53 KJKL 210253 SVRJKL KYC119-193-210345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1049 PM EDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTHEAST KENTUCKY KNOTT COUNTY IN SOUTHEAST KENTUCKY * UNTIL 1145 PM EDT * AT 1049 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF AVAWAM...OR ABOUT 5 MILES NORTHEAST OF HYDEN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CORDIA AT 1100 PM EDT HINDMAN AT 1110 PM EDT GARNER AT 1115 PM EDT SPOTTER REPORTS IN LESLIE COUNTY REPORTED QUARTER SIZED HAIL AND ESTIMATED WINDS OF 60 MPH OR MORE ASSOCIATED WITH THIS STORM. KEEP IN MIND LARGE HAIL AND WINDS OF 60 MPH OR MORE IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FRIDAY MORNING FOR EASTERN KENTUCKY. HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 PM EDT, 7 hours 19 minutes earlier.
Area forecast discussion, Apr 20, 3:30 PM EDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT THU APR 20 2000 MOST SIGNIFICANT FACTOR IN THE FORECAST IS THE THREAT OF SEVERE WEATHER IN THE FIRST PERIOD...ESPECIALLY IN THE WESTERN PORTION OF THE FORECAST AREA. THE FORECAST PROCESS SHOULD BE EASED BY THE FACT THAT THERE IS GOOD AGREEMENT AMONG MODELS ON THE EVOLUTION OF SYSTEMS OVER THE NEXT COUPLE OF DAYS...WITH SOME TYPICAL DIFFERENCES SHOWING UP. ONE OF THESE DIFFERENCES IS THE SURFACE DEW POINTS ON THE ETA AND NGM...WITH THE NGM BEING DRIER THAN THE ETA. AS A RESULT...THE NGM IS WEAKER ON THE INSTABILITY. THERE IS GOOD AGREEMENT ON THE FORECAST TEMPERATURE/MOISTURE PROFILE ALOFT. AT EARLY AFTERNOON...UPSTREAM SURFACE DEW POINTS ARE FALLING IN BETWEEN THE FORECAST VALUES OF THE ETA AND NGM. USING COMPROMISE VALUES GENERATES AN LI OF -3 TO -4 FOR THE WESTERN EDGE OF THE AREA THIS EVENING...WITH A CAPE NEAR 1000. ALTHOUGH THIS IS NOT PARTICULARLY STRONG INSTABILITY...WIND FIELDS ARE IMPRESSIVE AND ARE DEFINITELY SUPPORTIVE OF SEVERE WEATHER...EVEN WITHOUT STRONG INSTABILITY. THE ETA FORECASTS HELICITY ON THE ORDER OF 150 TO 300...AND BOTH THE ETA AND NGM CARRY WINDS OF 50 KTS PLUS FROM 850 MB ON UP. A LIMITING FACTOR FOR THE EASTERN PART OF THE AREA MAY BE THE INABILITY FOR DEW POINTS TO CLIMB. WE CURRENTLY HAVE LOW LEVEL WINDS WITH SOME DOWNSLOPE COMPONENT AND JKL DEW POINT HAS BEEN HOVERING ONLY FROM 48 TO 50 DEG F. SUSPECT THAT STORMS WILL BE WEAKENING AS THEY PROGRESS ACROSS THE FORECAST AREA. COLD FRONT SHOULD BE THROUGH THE AREA BY SHORTLY PAST MIDNIGHT. WILL EXPECT A DECREASE IN PRECIP OVERNIGHT. BUT...ON FRIDAY WRAP AROUND MOISTURE WILL MOVE BACK IN FROM THE NORTHWEST WITH MORE SHOWERS LIKELY. THIS PERSISTS INTO FRIDAY NIGHT AND POSSIBLY SATURDAY...AND WILL GO ABOVE NGM MOS POPS. WILL NOT STRAY FAR FROM NGM MOS TEMPS. READINGS WILL BE STEADY OR SLOWLY\ FALLING ON FRIDAY. .JKL...NONE. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 63 min |
| Apr 20, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 63 min |
| Apr 20, 8:15 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 60 min |
| Apr 20, 8:24 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 36 min |
| Apr 20, 8:30 PM EDT | Tornado Warning | JKL | Fleming | 30 min |
| Apr 20, 8:43 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 32 min |
| Apr 20, 8:47 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 43 min |
| Apr 20, 9:08 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 52 min |
| Apr 20, 9:25 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 50 min |
| Apr 20, 9:46 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 44 min |
| Apr 20, 9:53 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 52 min |
| Apr 20, 9:56 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 49 min |
| Apr 20, 10:04 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Morgan | 26 min |
| Apr 20, 10:07 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Whitley | 53 min |
| Apr 20, 10:35 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 40 min |
| Apr 20, 10:44 PM EDT | Tornado Warning | JKL | Bell, Whitley | 16 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.